[Skip to Content]
[Skip to Content Landing]
Article
April 1966

Hypoprothrombinemic Bleeding in Young Infants: Association With Diarrhea, Antibiotics, and Milk Substitutes

Author Affiliations

NEW HYDE PARK, NY
From the Department of Pediatrics, Long Island Jewish Hospital, New Hyde Park, NY.

Am J Dis Child. 1966;111(4):430-432. doi:10.1001/archpedi.1966.02090070128021
Abstract

THE VITAMIN K requirements of infants are not known.1 Little attention is generally given to vitamin K intake beyond the newborn period. We are presenting case reports of five infants each of whom developed an acute bleeding episode that responded to vitamin K administration. Possible etiologic factors include diarrhea, use of antimicrobial agents, and low oral vitamin K intake, probably all three contributing.

Report of Cases  Case 1.—This 3-week-old male infant was hospitalized on March 19, 1963, with severe dehydration due to diarrhea. Escherichia coli type AO111 were recovered from the stool. He was treated with intravenous fluids and parenteral tetracycline, followed by oral neomycin. At 6 weeks of age, he was sent home on a casein-hydrolysate milk substitute (Nutramigen) and a vitamin solution (Tri-Vi-Sol). No solid foods were given. At 9 weeks of age, he suddenly became comatose, and was re-hospitalized. Examination revealed pallor, bulging anterior fontanelle, and

×